Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 11, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 22, 2004, 3:16 PM EDT for Tyrrell County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 3:16 PM EDT (19:16 UTC)
- Expired
- May 22, 2004, 3:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Tyrrell County, NC
The radar
The Morehead City radar (KMHX), 126 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
839 WUUS52 KMHX 221916 SVRMHX NCC177-221945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 315 PM EDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TYRRELL COUNTY IN EASTERN NORTH CAROLINA * UNTIL 345 PM EDT * AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GUM NECK...OR ABOUT 12 MILES SOUTH OF COLUMBIA...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GUM NECK AROUND 325 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3583 7633 3565 7632 3564 7598 3586 7599 $$ 5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:25 AM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, May 22, 10:25 AM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1025 AM EDT SAT MAY 22 2004 .PUBLIC...NO CHGS TO FCST. 12Z MHX SNDG DRIER TDY WITH PW LESS THAN 1.4. STILL SOME ENERGY AND INSTABILITY WITH MODIFIED SNDG SHOWING CAPE ARND 2500 J/KG AND -4 TO -5 LIS. SOME BNDRYS LEFT OVER FM LAST NIGHTS MCS JUST S ACRS CAPE FEAR AND A WEAK TROF ACRS NRN SXNS CWFA SCT CONVECTION CUD GET GOING LTR THIS AFTN...SPLY INLAND SXNS WITH SEABREEZE AND BNDRY INTERACTIONS. NO CHGS TO TEMPS OR WINDS WITH HIGHS ARND 90 INLAND TO LWR AND MID 80S ON THE CST. WINDS SW 5 TO 15 MPH BECOMING SLY ALG THE CST DURG THE AFTN. .MARINE...PERSISTENT BERMUDA HIGH PRESSURE PATTERN OVER THE WESTERN ATLANTIC THAT HAS DOMINATED LOCAL WEATHER/MARINE PICTURE SHOW FOR SOME 2 WEEKS SHOWING SUBTLE SIGNS OF SLOWLY SLIPPING E DURING NEXT SEVERAL DAYS. THAT SAID...NOTHING REALLY CHANGES EXCEPT FOR SLIGHT TIGHTENING OF SW GRADIENT AS AREAS OF LOW PRESSURE (MCSS TO BE MORE PRECISE) TRAVERSE W-E ACROSS SOMEWHAT STATIONARY FRONTAL BOUNDARY CURRENTLY DRAPED OVER GREAT LAKES/NE MID-ATLANTIC REGION. ONCE AGAIN MORNING OFFSHORE BUOYS REPORTING BUMPY 5-6 SEC PERIOD SEAS IN NEIGHBORHOOD OF 4 FT WITH A 10-20 KT SW WIND. LIKEWISE...ANOTHER REPEAT AT THE BEACH WITH SURF CAMS/LOCAL SPOTTERS REPORTING WAVES ALONG OBX RUNNING 2-3 FT AND 1-2 FT ALONG SOUTH FACING CRYSTAL COAST SURF ZONES. ACCORDINGLY...RIPS IN ANOTHER LOW STATE-OF-MIND TODAY FOR BEACH-GOERS FROM CURRITUCK BEACH LIGHT S TO TOPSAIL BEACH. ALL THE AFORMENTIONED ONCE AGAIN ASIDE...LATEST SATELLITE IMAGERY ONCE AGAIN SHOWS ELONGATED-SWATH OF MID/UPPER LEVEL TROFINESS ORIENTED NE-SW ACROSS CARIB SEA. TRYING HARD NOT TO BE REPETITIVE...BUT AS THEY HAVE DONE SO FOR NEARLY 96 HOURS...LATEST LONG RANGE GFS/MRF DEVELOPS AREA OF WEAK (1010MB-ISH) LOW PRESSURE NEAR EASTERN END OF CUBA/WESTERN JAMAICA-HISPANIOLA AND LIFTS/DRIFTS IT NNWD ALONG EASTERN PERIPHERY OF BAHAMA ISLAND CHAIN AS NEW WEEK UNFOLDS... BEFORE VEERING IT (OR DISSIPATING IT ALL-TOGETHER) NE AND INTO THE OPEN WATERS OF THE WESTERN ATLANTIC. GFS/MRF/NOAA WAVE III AGAIN DEVELOPS SOMEWHAT POTENT/INCREASING E TO SE 20-30 KT FLOW ALONG WITH 7-10 FT SEAS THAT GRADUALLY SPREADS ACROSS 20N-25N/60W-75W/EASTERN BAHAMA ISLAND CHAIN OCEAN REAL ESTATE MONDAY THRU TUESDAY. INCREASE IN AFORMENTIONED E TO SE WIND WAVE/SWELL ENERGY TO OUR SE EVENTUALLY MAKES ITS WAY UP TO OUR CWFA (ALBEIT MUCH SMALLER) FROM S TO N WED AND THU (COULD LAST TIL FRI OR SO SAYS THE ARRAY OF WAVE MODELS DATA) AS AN UNDERLYING 2-4 FT/9-10 SECOND SE SWELL. UNDERLYING IN THAT SW WIND GRADIENT TO INCREASE WITH NEXT COLD FRONT DUE UP TO BAT (MAY NOT MAKE THRU LOOKOUT) AROUND SAME TIME ONCOMING RELATIVELY SPEAKING LONG DISTANCE TROPICAL-IN-NATURE SE SWELL ENERGY GRAVITATES ITS WAY TOWARD OUR WATERS. .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. JC/GC
Hazardous weather outlook, May 22, 5:38 AM EDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 538 AM EDT SAT MAY 22 2004 NCZ029-044>047-079>081-090>095-098-103-104-230937- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 538 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JBM
In the hours before
Special weather statement, May 22, 2:29 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 229 PM EDT SAT MAY 22 2004 NCZ047-221900- MAINLAND DARE- 229 PM EDT SAT MAY 22 2004 ...STRONG THUNDERSTORMS WILL AFFECT MAINLAND DARE COUNTY UNTIL 300 PM EDT... AT 229 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER EAST CENTRAL MAINLAND DARE COUNTY...OR ABOUT 11 MILES SOUTH OF MANNS HARBOR... MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR STUMPY POINT AT 235 PM EDT. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 5
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:18 PM EDT | Special Marine Warning | MHX | 42 min | |
| May 22, 2:50 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 25 min |
| May 22, 3:08 PM EDT | Special Marine Warning | MHX | 52 min | |
| May 22, 3:49 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 41 min |
| May 22, 6:35 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 40 min |
| May 22, 6:48 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 42 min |
| May 22, 7:05 PM EDT | Flash Flood Warning | MHX | Pitt | 115 min |
| May 22, 7:23 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 37 min |
| May 22, 7:27 PM EDT | Flash Flood Warning | MHX | Beaufort | 93 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.